Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 37, NWS Aberdeen, SD

June 13, 2021Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2021, 11:10 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 11:10 PM CDT (04:10 UTC)
Expired
Jun 13, 2021, 11:45 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS53 KABR 140410
SVRABR
SDC075-085-140445-
/O.NEW.KABR.SV.W.0037.210614T0410Z-210614T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1110 PM CDT Sun Jun 13 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jones County in central South Dakota...
  Northwestern Lyman County in central South Dakota...

* Until 1145 PM CDT.

* At 1109 PM CDT, a severe thunderstorm was located 11 miles
  southeast of Wendte, or 17 miles south of Fort Pierre, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Jones and northwestern Lyman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10061 4416 10055 4416 10010 4394 10035
TIME...MOT...LOC 0409Z 299DEG 26KT 4413 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:44 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 13, 8:44 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
844 PM CDT Sun Jun 13 2021

.UPDATE...
Issued at 842 PM CDT Sun Jun 13 2021

Made a few minor adjustments to the forecast for the overnight
period. Not sure about late night convection given lack of a
focusing LLJ. HRRR, however, continues to be adamant that some
convection is possible overnight into Sunday morning south of the
US212 corridor, so will maintain pops.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 310 PM CDT Sun Jun 13 2021

Mid level warm advection resulting in elevated convection this
afternoon across central South Dakota, while a surface trough
continues to move slowly south, with surface winds predominantly
northerly with the exception of far southeast counties. Low level
dry air will be with us through the overnight into early Monday,
however flow at 700mb out of the west continues to support weak warm
advection, with steep lapse rates aloft. There is also a moist layer
trapped between 700-800mb and those ingredients could once again
come together to generate early morning convection. The NAM also
suggests a little better convergence associated with a subtle 30kt
low level jet from the southwest pointed into central/south central
South Dakota, which CAMS translate into an arc of convection,
lending confidence to a repeat occurrence of morning convection. High
pressure moves east Tuesday with low level easterly flow keeping us
warm and dry. Then the next question is will we will do it again
Tuesday morning despite increasing heights and a higher amplitude
ridge across western South Dakota. The lingering 700mb moisture
remains, and we will continue with the 700mb warm advection. Less
low level jet support, but NAM profiles are similar with elevated
CAPE generated between the mild 700mb air and steep lapse rates
above.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM CDT Sun Jun 13 2021

Models and ensembles show the weather pattern making a change from
Tuesday through Thursday and remaining through the weekend. The long
term starts out with a sharp upper level ridge over the central and
northern plains and into central Canada with a large upper level low
pressure trough off the Pacific Northwest coast. This trough will
move into western Canada and then east through Thursday. As a
result, the upper ridge over the central U.S./central Canada will be
knocked down with an upper level high pressure area setting up over
the southwest U.S. into the weekend. With this transition, expect
two more hot days across our cwa for Tuesday and Wednesday with a
cool down for Thursday remaining into the weekend as the upper level
flow over our region becomes west to northwest. Highs mainly in the
90s to around 100 degrees on Tuesday and Wednesday are expected to
be in the upper 70s to the upper 80s for Thursday through Sunday.
During the transition from hot to the cool down, a boundary coming
across the region will bring chances of thunderstorms Wednesday
afternoon through Thursday. The next chances of storms dont appear
until Saturday night and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 606 PM CDT Sun Jun 13 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected at all terminals through tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Jun 13, 8:50 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
850 AM CDT Sun Jun 13 2021

MNZ039-046-SDZ003>011-015>023-141400-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>037-045-048-051-141400-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms will occur across
portions of central South Dakota through the morning, and possibly
into the afternoon hours. A few storms may produce small hail and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

In the hours before

Special weather statement, Jun 13, 10:26 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1026 PM CDT Sun Jun 13 2021

SDZ045-048-140345-
Lyman SD-Jones SD-
1026 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES UNTIL 1045 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm near
Draper, or 13 miles northeast of Murdo, moving southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Draper.

LAT...LON 4397 10060 4412 10050 4403 10024 4381 10040
TIME...MOT...LOC 0326Z 304DEG 24KT 4399 10046

TDK
Special weather statement, Jun 13, 10:35 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1035 PM CDT Sun Jun 13 2021

SDZ048-140400-
Lyman SD-
1035 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LYMAN COUNTY UNTIL
1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near
5 Mile Corner, or near Presho, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Presho, Vivian, Earling Hill, Fate Dam, 5 Mile Corner and western
Lower Brule Reservation.

LAT...LON 4389 10030 4406 10022 4402 9994 4381 10001
TIME...MOT...LOC 0335Z 288DEG 18KT 4396 10017

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:26 PM CDTSpecial Weather StatementABRJones19 min
Jun 13, 10:35 PM CDTSpecial Weather StatementABRLyman25 min
Jun 13, 11:23 PM CDTSpecial Weather StatementABRJones22 min
Jun 13, 11:33 PM CDTSevere Thunderstorm WarningABRJones27 min
Jun 13, 11:44 PM CDTSevere Thunderstorm WarningABRJones, Lyman31 min
Jun 13, 11:53 PM CDTSevere Thunderstorm WarningABRJones, Lyman37 min
Jun 13, 11:58 PM CDTSevere Thunderstorm WarningABRJones32 min
Jun 14, 12:23 AM CDTSevere Thunderstorm WarningABRJones, Lyman38 min
Jun 14, 12:30 AM CDTSevere Thunderstorm WarningABRJones45 min
Jun 14, 1:13 AM CDTAreal Flood WarningABRJones6 hr
Jun 14, 3:58 AM CDTSpecial Weather StatementABRKingsbury32 min
Jun 14, 4:03 AM CDTSpecial Weather StatementABRHyde42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.